Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 5, 2017, 7:14 PM EDT for Juniata County, Perry County, Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2017, 7:14 PM EDT (23:14 UTC)
- Expired
- May 5, 2017, 7:37 PM EDT
- In force
- 23 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Juniata County, PA, Perry County, PA
The radar
The State College radar (KCCX), 76 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 508 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS51 KCTP 052314
SVRCTP
PAC067-099-060000-
/O.NEW.KCTP.SV.W.0043.170505T2314Z-170506T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
714 PM EDT FRI MAY 5 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northeastern Juniata County in central Pennsylvania...
Central Perry County in south central Pennsylvania...
* Until 800 PM EDT
* At 714 PM EDT, a severe thunderstorm was located near Ickesburg,
moving north at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Newport, Mcalisterville, Loysville, Ickesburg, Richfield, Mexico,
Millerstown, Landisburg, Thompsontown and East Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4037 7741 4065 7736 4068 7733 4069 7729
4068 7716 4069 7712 4069 7711 4068 7709
4068 7706 4064 7704 4054 7706 4033 7732
TIME...MOT...LOC 2314Z 200DEG 18KT 4041 7734
HAIL...<.75IN
WIND...60MPH
$$
DeVoir2 follow-up statements
083
WWUS51 KCTP 052331
SVSCTP
Severe Weather Statement
National Weather Service State College PA
731 PM EDT FRI MAY 5 2017
PAC067-099-060000-
/O.CON.KCTP.SV.W.0043.000000T0000Z-170506T0000Z/
Juniata PA-Perry PA-
731 PM EDT FRI MAY 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN JUNIATA AND NORTHEASTERN PERRY COUNTIES...
At 731 PM EDT, a severe thunderstorm was located near Ickesburg,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Richfield, Mexico, Mcalisterville, Thompsontown, Millerstown and East
Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 7737 4065 7736 4068 7733 4069 7729
4068 7716 4069 7712 4069 7711 4068 7709
4068 7706 4064 7704 4054 7706 4043 7727
TIME...MOT...LOC 2331Z 206DEG 18KT 4048 7728
HAIL...<.75IN
WIND...60MPH
$$
DeVoir429
WWUS51 KCTP 052337
SVSCTP
Severe Weather Statement
National Weather Service State College PA
737 PM EDT FRI MAY 5 2017
PAC067-099-052347-
/O.CAN.KCTP.SV.W.0043.000000T0000Z-170506T0000Z/
Juniata PA-Perry PA-
737 PM EDT FRI MAY 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUNIATA AND
NORTHEASTERN PERRY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4048 7737 4065 7736 4068 7733 4069 7729
4068 7716 4069 7712 4069 7711 4068 7709
4068 7706 4064 7704 4054 7706 4043 7727
TIME...MOT...LOC 2336Z 200DEG 18KT 4050 7727
$$
DeVoirWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:26 PM EDT, 48 minutes earlier.
Area forecast discussion, May 5, 6:26 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service State College PA 626 PM EDT Fri May 5 2017 .SYNOPSIS... A slow moving storm system will bring an extended period of of wet and chilly weather to the region that will last into early next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Lull in the precip occurring right now, but clearing to the west and south may7 allow thunderstorms to form and slide into the area. However, the NE is likely to stay very stable through the evening. The highest chc for thunder will be across the west closer to the sunshine. SPC MRGL risk is still in place for the west, but shear is lessening with time and storms will also have little time to form this aftn/evening before the solar portion of the instability goes away. The main area of low pressure will be over the Alleghenies tonight. Cold air will begin to infiltrate from the west. By morning, 8H temps will be close to zero C in Warren Co. Clouds will be stubborn and low all night. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Surface low pushes to the north through the morning and 8H temps drop into the negatives over all of the western high terrain. Daytime temps may hold or fall in the west, but rise slightly in the east. Overall, a very cloudy day. West wind should not be very strong, but gusts into the 20s are possible. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... The previous trends of the models continue as the early part of the extended forecast enjoys a fair amount of model agreement with the upper low slowly dumbbelling about the region through at least Tuesday. From there disagreement between the ECMWF and GFS begins to emerge as the models handle the details of their developing omega blocking pattern in slightly but significantly different ways. The EC maintains an elongated upper low locked in from the coastal waters of New England back into the Gr Lakes while the GFS pops a fairly significant ridge up into the region between the one low off the coast and another complex system from the upper plains down over the central Miss Valley. The GEFS looks more like the ECMWF which lends a little higher confidence to the idea of at least some scattered showers remaining a threat into the end of the period. The biggest news perhaps will be the chill. Models show 850 temps some 2-4 std dev below normal moving in by Saturday afternoon and continuing into Wednesday. After a very warm April parts of the region could actually be cold enough to see some wet snow, with even a coating of the ground over the higher elevations of the north not out of the question. The coldest overnight lows looks to be Sunday and Monday nights with a slow moderation developing for midweek. But starting tomorrow, we will be in for a rare extended period of below normal temperatures that look to last into next weekend. Precipitation threats will be dependent on impulses rotating around the stubborn upper low and then exactly what that upper low does as we near the end of the period. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Warm front working into southern Pa early this evening, causing CIGs to rise (JST and AOO are VFR at 22Z). However, moist southeast flow north of this boundary is still resulting in lower CIGs across the rest of central Pa. Near term model output indicates the warm front will make only a minor advancement north tonight, likely bringing VFR conditions to MDT and LNS after midnight, but little improvement across northern Pa. A slow moving cold front will work into the region tonight from the west. Behind this feature, model soundings and SREF prob charts support a high probability of IFR/LIFR CIGs at BFD and JST later tonight. Light wind and variably cloudy skies make a tough forecast further east, with fog a concern. For now, believe there will be enough cloud cover and a breeze to preclude significant fog formation, but MVFR CIGs/VSBYS appear likely at AOO/UNV/IPT. An upper level trough will swing through the region on Saturday, accompanied by numerous rain showers and widespread MVFR conditions. At BFD/JST, IFR CIGs appear likely during the morning hours, then improving conditions by afternoon, as mixing with boundary layer causes CIGs to rise a bit. Outlook... Sun...AM low CIGs/showers BFD/JST, VFR elsewhere. Mon-Wed...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...La Corte/Ceru AVIATION...Dangelo/Fitzgerald
Hazardous weather outlook, May 5, 3:59 AM EDT, 15 hours 15 minutes before
Hazardous Weather Outlook National Weather Service State College PA 359 AM EDT Fri May 5 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-060800- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 359 AM EDT Fri May 5 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. There will be a Marginal Risk of severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Abnormally cold air for early May will bring the threat of freezing temperatures or frost to much of the region Monday and Tuesday mornings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 2:07 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM NON-TSTM WND DMG MILTON 41.01N 76.85W
05/05/2017 NORTHUMBERLAND PA 911 CALL CENTER
NUMEROUS TREES DOWN IN EAST MILTON 2500 WITHOUT POWER
THROUGH OUT AREA
&&
EVENT NUMBER CTP1701183
HEADLocal storm report, May 5, 3:41 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND DMG MILTON 41.01N 76.85W
05/05/2017 NORTHUMBERLAND PA 911 CALL CENTER
NUMEROUS TREES DOWN IN EAST MILTON 2500 WITHOUT POWER
THROUGH OUT AREA
&&
CORRECTED EVENT TIME
EVENT NUMBER CTP1701183
EVANEGOLocal storm report, May 5, 3:42 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT FRI MAY 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM NON-TSTM WND DMG 7 NE MONTOURSVILLE 41.32N 76.82W
05/05/2017 LYCOMING PA TRAINED SPOTTER
TREE DESTROYED HOUSE ALONG ROUTE 87
&&
CORRECTED EVENT TIME
EVENT NUMBER CTP1701180
EVANEGOSpecial weather statement, May 5, 5:42 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
542 PM EDT FRI MAY 5 2017
PAZ036-063-052215-
Franklin PA-Cumberland PA-
542 PM EDT FRI MAY 5 2017
...A SHOWER WILL PRODUCE GUSTY WINDS OVER FRANKLIN AND CUMBERLAND
COUNTIES THROUGH 6:15 PM...
At 540 PM EDT, Doppler radar indicated a strong thunderstorm over
Guilford, moving northeast at 40 mph.
Pea size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Shippensburg, Chambersburg, Fayetteville, Newville, Guilford,
Scotland, Walnut Bottom, Orrstown and Shippensburg University.
LAT...LON 3989 7771 4020 7758 4021 7757 4022 7753
4026 7747 4016 7722 3983 7761
TIME...MOT...LOC 2140Z 210DEG 33KT 3991 7761
DeVoirSpecial weather statement, May 5, 6:17 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
617 PM EDT FRI MAY 5 2017
PAZ056-063-052245-
Perry PA-Cumberland PA-
617 PM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 645 PM EDT...
At 616 PM EDT, Doppler radar indicated a strong thunderstorm near
Walnut Bottom, moving northeast at 35 mph.
Wind gusts up to 50 mph are possible.
Locations impacted include...
Shippensburg, Carlisle, Carlisle Springs, Newville, Bloserville,
Plainfield, Colonel Denning State Park, Walnut Bottom, Schlusser and
Shippensburg University.
LAT...LON 4005 7753 4009 7754 4010 7756 4012 7756
4013 7758 4037 7748 4030 7712 4004 7741
4001 7750
TIME...MOT...LOC 2216Z 204DEG 31KT 4009 7747
EvanegoSpecial weather statement, May 5, 7:06 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
706 PM EDT FRI MAY 5 2017
PAZ028-056-052330-
Perry PA-Juniata PA-
706 PM EDT FRI MAY 5 2017
...A GUSTY SHOWER WILL AFFECT PARTS OF PERRY AND JUNIATA COUNTIES
UNTIL 730 PM EDT...
At 705 PM EDT, Doppler radar indicated a shower with
gusty winds over Loysville, moving northeast at 20 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Mcalisterville, Loysville, Ickesburg, Mexico, Newport, Millerstown,
Landisburg, Thompsontown, East Salem and Port Royal.
LAT...LON 4035 7744 4068 7734 4069 7729 4068 7718
4062 7700 4031 7733
TIME...MOT...LOC 2305Z 205DEG 18KT 4038 7736
DeVoirThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:36 AM EDT | Special Weather Statement | CTP | Adams, Cumberland, York | 39 min |
| May 5, 10:45 AM EDT | Areal Flood Advisory | CTP | Adams, Bedford, Blair, Cambria, Centre, Columbia and 17 more | 3 hr |
| May 5, 2:40 PM EDT | River Flood Warning | CTP | Huntingdon | 24 hr |
| May 5, 5:42 PM EDT | Special Weather Statement | CTP | Cumberland | 33 min |
| May 5, 6:17 PM EDT | Special Weather Statement | CTP | Cumberland | 28 min |
| May 5, 7:06 PM EDT | Special Weather Statement | CTP | Perry | 24 min |
| May 5, 7:39 PM EDT | Special Weather Statement | CTP | Warren | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.